Maryland, 2002

Cold in Maryland, December 7, 2002

December 7, 2002 · NWS LWX · 14 events in 14 counties and zones

Long standing low temperature records were set on the morning of the 7th as a fresh snow pack, calm winds, and clear skies allowed temperatures to plummet around 20 to 30 degrees below normal overnight. At Baltimore/Washington International Airport a 117-year-old record low temperatures was broken.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Long standing low temperature records were set on the morning of the 7th as a fresh snow pack, calm winds, and clear skies allowed temperatures to plummet around 20 to 30 degrees below normal overnight. At Baltimore/Washington International Airport a 117-year-old record low temperatures was broken. At 5:04 AM the temperature fell to 6 degrees. This exceeded the previous record of 15 degrees set in 1885. Other low temperatures recorded across Central and Western Maryland included 13 degrees at Patuxent Naval Air Station (St. Mary's Co.), Westminster (Carroll Co.), and Oxon Hill (Prince George's Co.); 12 degrees in Hagerstown (Washington Co.), 11 degrees in Frostburg (Allegany Co.), 7 degrees in Cumberland (Allegany Co.), and 4 degrees in Sharpsburg (Washington Co.). At Inner Harbor in downtown Baltimore, the low temperature only fell to 20 degrees due to the urban heat island effect. In Calvert County, an 82-year-old man with Alzheimer's disease who wandered away from his home during the early morning hours of the 7th was found dead from exposure to the cold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 6, 9:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 6, 9:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
950 PM EST FRI DEC 6 2002

QUICK UPDATE TO TAKE OUT BCMG WORDING AND TO LOWER TEMPS SLIGHTLY.
OTHERWISE...FORECAST LOOKS GOOD AND ON TRACK.

PREVS AFD
...SHORT TERM...TONIGHT THRU SAT NIGHT...

VERY COLD NIGHT ON TAP AS SKIES CLEAR...HIGH PRES MOVES OVERHEAD AND
SNOWPACK RADIATES. SINGLE DIGITS POSSIBLE OUT WEST...TEENS IN
SUBURBS AND NEAR 20 DOWNTOWN DC/BALT. RECORDS AT DULLES...BWI AND
MARTINSBURG ARE IN DANGER.

RECORD LOWS FRI MORNING...
DULLES AIRPORT   18 IN 1977 AND PREVIOUS YEARS
NATIONAL AIRPORT 10 IN 1882
BWI AIRPORT      15 IN 1885
MARTINSBURG      12 IN 1928

THE HIGH WILL REMAIN OVER REGION THRU SAT NIGHT. ONLY A FEW HIGH
CLDS EXPECTED SAT AND SAT NIGHT...DEBRIS FROM APPROACHING SHORT WAVE
OVER N PLANS. WENT BELOW GUIDANCE ALL THREE PERIODS BECAUSE IT
DOESNT SEEM LIKE MODELS ARE TAKING INTO ACCOUNT SNOWPACK
EFFECTS...ESPECIALLY IF WE HAVE MOCLR SKIES SAT NIGHT.

MMARGRAF

LONGER TERM (SUN-FRI)

MODELS IN BETTER AGREEMENT TODAY IN RESPECT TO NEXT SRN STREAM
SYSTEM FCST TO AFFECT THE REGION LATE TUE/WED. 12Z GFS IS NOW
TRENDING MORE LIKE THE EURO WITH A SFC LOW TRACK MUCH CLOSER TO THE
COAST THAN 24 HRS AGO. FOLLOWING HPC LEAD IN RESPECT TO THIS SYSTEM
WITH DEVELOPMENT OFF THE TX COAST THEN SYSTEM TRACKING ACROSS THE
SERN US AND TO THE MID-ATL STATES WED.

ENSEMBLE GUIDANCE AND ALL OPER MODELS KEEP THE H85 0C ISOTHERM WELL
NORTH OF THE CWA DURING THE WHOLE PRECIP EVENT SUGGESTING THAT ANY
PRECIP WOULD FALL AS RA OR WINTRY MIX. MODELS INDICATE THAT BY THE
TIME PRECIP GETS INTO THIS REGION...SFC HIGH WOULD HAVE ALREADY
SLID TO THE EAST. THEREFORE...WITH NO COLD AIR DAMMING IN PLACE ANY
ZR/IP WOULD BE BRIEF. HOWEVER HAVE DECIDED TO WORD FCST AS CHANCE OF
RAIN AND ICE FOR OUR TRADITIONALLY COLDER LOCATIONS AS PRECIP WOULD
PROBABLY START OUT AS SOME ZR/IP THEN CHANGE QUICKLY OVR TO RAIN.

ROSA

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Dec 6, 2:30 PM EST, 9 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
230 PM EST FRI DEC 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
A WINTRY MIX OF PRECIPITATION IS POSSIBLE TUE NIGHT INTO WEDNESDAY.

MMARGRAF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Allegany

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Allegany forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Washington

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Cold/Wind Chill, Frederick

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Frederick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Cold/Wind Chill, Carroll

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Carroll forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Baltimore

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Northern Baltimore forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Baltimore / Baltimore (C)

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Southern Baltimore / Baltimore (C) forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Cold/Wind Chill, Harford

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Harford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Howard

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Howard forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Montgomery

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Prince Georges

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Prince Georges forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Cold/Wind Chill, Anne Arundel

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Anne Arundel forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Cold/Wind Chill, Calvert

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Calvert forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Cold/Wind Chill, Charles

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
Charles forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Cold/Wind Chill, St. Mary'S

When
December 7, 12:00 AM EST to 9:00 AM EST
Where
St. Mary'S forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325669, 5325670, 5325671, 5325672, 5325673, 5325674, 5325675, 5325676, 5325677, 5325769, 5325770, 5325771, 5325772, 5325773.